Alert archive / Florida / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 23, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at Apr 24, 2020, 4:59 AM EDT for 6 counties in Florida. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 24, 2020, 4:59 AM EDT (08:59 UTC)
- Expired
- Apr 24, 2020, 5:45 AM EDT
- In force
- 46 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Citrus County, FL, Hernando County, FL, Hillsborough County, FL, Pasco County, FL, Pinellas County, FL, Sumter County, FL
The radar
The Tampa radar (KTBW), 74 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 24, 1:57 AM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 00:00Z, 9.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 595 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1456 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 7.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:48 AM EDT, 1 hour 11 minutes earlier.
Area forecast discussion, Apr 24, 3:48 AM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
348 AM EDT Fri Apr 24 2020
...TORNADO WATCH 144 IN EFFECT UNTIL 11 AM EDT THIS MORNING...
.SHORT TERM (TDY-SUN)...
An upper level trough will continue to move into the northeast
today. The strong cold front associated with it will continue to
push a complex weather system into Florida this morning and into the
weekend. Ample moisture, instability and shear available ahead of it
will continue to support the development severe thunderstorms at
least through the late morning hours, especially areas north of
Sarasota County. The PWAT values between 1.50-1.75 inches, CAPE over
2000 J/kg, vertical wind shear values of 30+ kts and the continuous
steep lapse rates will continue to support storms capable of
producing strong gusty damaging winds, locally heavy downpours,
frequent lightning and possible waterspouts or tornadoes. Although
models have not handled the timing of this system very well, we
expected the main line of severe thunderstorms to slowly move across
the Nature Coast and remain just north of the Sarasota and DeSoto
Counties through today. Therefore, a Tornado Watch has been issued
for these counties through 11am this morning. Locations further
south should mainly experience general thunderstorms through this
evening.
Afternoon highs will get into the 80s through most of the period,
while overnight lows remain relatively warm with most of the area
experiencing upper 60s to low 70s. On and off showers will continue
through the weekend as the tale end of this front stalls over the
Florida. Lingering instability and moisture could support a few
thunderstorms here and there through late Saturday evening. Then, a
surface high pressure will begin to build over the region by Sunday
finally pushing the front across southern the SUnshine State. Winds
will become westerly on Saturday, before shifting north by Sunday
morning. Overnight lows could drop into the mid 50s Sunday evening
as northerly winds behind to move into the area behind the cold
front.
.LONG TERM (MON-THU)...
High pressure will continue to build across East Coast allowing for
conditions to gradually warm up and dewpoints will drop into 50s by
Tuesday. Northerly winds will become easterly as high weakens and
moves offshore. Then another deep low pressure trough could bring
additional rain chances later in next week.
&&
.AVIATION...
A strong cold front approaching the area will begin to move near
northern terminals after 08Z and will slowly move south through
today. There is low to moderate confidence on the timing as the
system is moving slower than previously expected. MVFR/IFR
conditions for low clouds through the end of this forecast period.
Southerly winds around 14-18 knots and gusts around 25 knots or
higher in some areas are expected, but have also been delayed. Some
stronger gusts around 30-40 knots will be possible near thunderstorms.
&&
.MARINE...
A complex weather system will continue to move into our waters today
bringing chances for strong showers and thunderstorms. Gusty
southeast winds will prevail through the period, therefore a SCA for
the gulf coast waters from Englewood northward has been issued, with
areas south expected to experience SCEC conditions during this time
through early this evening. In addition, a high risk of rip currents
is in effect for Pinellas County beaches southward. The threat for
showers and thunderstorms will continue through Saturday as the
front stalls over Florida. On SUnday, high pressure will begin to
build keeping pleasant boating conditions across our maritime
locations. Winds will become northerly by early next week.
&&
.FIRE WEATHER...
A low pressure system and associated cold front will continue to
bring showers and thunderstorms to fire districts through today.
Breezy southerly winds will prevail through this morning, but are
expected to diminish by the afternoon. However, erratic winds will
be likely near thunderstorms. Moist conditions will keep any fire
weather concerns out of our area as stormy conditions continue
through the weekend. A surface high pressure will begin to build
and winds will become northerly pushing much drier air into our
area by early next week. Humidities could get down to critical
levels, but winds should remain below 15 mph during this time.
&&
.Preliminary Point Temps/PoPs...
TPA 82 71 85 74 / 80 50 40 20
FMY 88 76 88 75 / 20 30 30 40
GIF 84 70 88 72 / 80 40 50 20
SRQ 84 72 85 74 / 60 40 40 30
BKV 82 68 86 70 / 80 40 40 20
SPG 83 72 84 74 / 80 50 40 30
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through this evening for Coastal Charlotte-
Coastal Hillsborough-Coastal Lee-Coastal Manatee-Coastal
Sarasota-Pinellas.
Gulf waters...Small Craft Advisory until 6 AM EDT early this morning for
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20
NM-Coastal waters from Tarpon Springs to Suwannee River FL
out 20 NM-Waters from Bonita Beach to Englewood FL out 20
to 60 NM.
&&
SHORT TERM/LONG TERM/AVIATION/MARINE/FIRE WEATHER...Delerme
DECISION SUPPORT...DavisHazardous weather outlook, Apr 24, 4:39 AM EDT, 20 minutes before
Hazardous Weather Outlook National Weather Service Tampa Bay Ruskin FL 439 AM EDT Fri Apr 24 2020 FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165- 239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870- 873-876-242045- Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy- Coastal Citrus-Coastal Hernando-Coastal Pasco- Coastal Hillsborough-Coastal Manatee-Coastal Sarasota- Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus- Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee- Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters- Charlotte Harbor and Pine Island Sound- Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM- Coastal waters from Englewood to Tarpon Springs FL out 20 NM- Coastal waters from Bonita Beach to Englewood FL out 20 NM- Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM- Waters from Englewood to Tarpon Springs FL out 20 to 60 NM- Waters from Bonita Beach to Englewood FL out 20 to 60 NM- 439 AM EDT Fri Apr 24 2020 This Hazardous Weather Outlook is for West Central And Southwest Florida. .DAY ONE...Today and Tonight. ...THUNDERSTORM IMPACT... Thunderstorms are expected some storms may be strong to severe. Thunderstorms that develop will be capable of producing strong gusty winds...locally heavy rains...frequent deadly lightning strikes and isolated tornadoes. ...RIP CURRENT IMPACT... High surf will produce rip currents along area beaches. ...MARINE IMPACTS... Wind speeds of 15 to 20 knots will create hazardous boating conditions for small craft operators. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. ...THUNDERSTORM IMPACT... On Saturday thunderstorms are expected. Thunderstorms will be capable of producing strong gusty winds...locally heavy rains... and frequent deadly lightning strikes. ...RIP CURRENT IMPACT... On Saturday high surf may produce rip currents along area beaches. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. Davis
In the hours before
Special weather statement, Apr 24, 2:42 AM EDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
242 AM EDT Fri Apr 24 2020
FLZ139-239-240730-
Coastal Levy FL-Inland Levy FL-
242 AM EDT Fri Apr 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEVY COUNTY UNTIL
330 AM EDT...
At 242 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Trenton to 7 miles southeast of Horseshoe
Point. Movement was east at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Chiefland, Bronson, Fowlers Bluff, Manattee Road, Andrews and Manatee
Springs State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Tornado Watch remains in effect until 1100 AM EDT for northern
Florida.
LAT...LON 2956 8275 2957 8266 2954 8265 2954 8256
2953 8256 2933 8282 2932 8311 2935 8306
2935 8307 2937 8307 2940 8302 2942 8303
2942 8302 2945 8301 2947 8298 2951 8298
2958 8286 2958 8278
TIME...MOT...LOC 0642Z 257DEG 25KT 2960 8279 2936 8321
TBWSpecial weather statement, Apr 24, 3:25 AM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
325 AM EDT Fri Apr 24 2020
FLZ043-139-142-148-239-242-248-240815-
Coastal Citrus FL-Inland Hernando FL-Coastal Hernando FL-
Inland Citrus FL-Sumter FL-Coastal Levy FL-Inland Levy FL-
325 AM EDT Fri Apr 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR CITRUS...NORTHWESTERN SUMTER...
NORTHWESTERN HERNANDO AND LEVY COUNTIES UNTIL 415 AM EDT...
At 323 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Williston to 10 miles west of Homosassa.
Movement was east at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Spring Hill, Inverness, Williston, Chiefland, Bronson, Homosassa
Springs, Beverly Hills, Weeki Wachee, Williston Highlands, East
Bronson, Inverness Airport, Fowlers Bluff, Black Diamond, Williston
Municipal Airport, Crystal River Airport, Manattee Road, Homosassa,
Weeki Wachee Gardens, Andrews and Inverness Highlands South.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Tornado Watch remains in effect until 1100 AM EDT for northern,
central and west central Florida.
LAT...LON 2929 8316 2932 8314 2935 8306 2959 8294
2957 8266 2954 8265 2954 8256 2948 8255
2948 8241 2922 8240 2921 8254 2904 8254
2905 8246 2896 8231 2896 8207 2849 8259
2852 8273 2892 8277 2910 8289 2906 8313
TIME...MOT...LOC 0723Z 277DEG 27KT 2960 8197 2865 8298
TBWLocal storm report, Apr 24, 4:11 AM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
411 AM EDT FRI APR 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 AM MARINE TSTM WIND 1 SSE CEDAR KEY 29.14N 83.03W
04/24/2020 M41 MPH GMZ850 FL BUOY
BUOY STATION CKYF1 CEDAR KEY, FL.
&&Special weather statement, Apr 24, 4:12 AM EDT, 47 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
412 AM EDT Fri Apr 24 2020
FLZ043-139-142-148-239-242-248-240900-
Coastal Citrus FL-Inland Hernando FL-Coastal Hernando FL-
Inland Citrus FL-Sumter FL-Coastal Levy FL-Inland Levy FL-
412 AM EDT Fri Apr 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR CITRUS...SUMTER...HERNANDO AND
SOUTHEASTERN LEVY COUNTIES UNTIL 500 AM EDT...
At 412 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Williston to 18 miles northwest of Crystal
River Airport. Movement was east at 45 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Spring Hill, Brooksville, Inverness, Wildwood, Williston, Bushnell,
Homosassa Springs, Beverly Hills, Weeki Wachee, Williston Highlands,
Inverness Airport, South Brooksville, Black Diamond, North
Brooksville, Williston Municipal Airport, Hernando County Airport,
Timber Pines, Hill n Dale, Crystal River Airport and Homosassa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Tornado Watch remains in effect until 1100 AM EDT for northern,
central and west central Florida.
LAT...LON 2948 8241 2922 8240 2921 8254 2904 8254
2905 8246 2896 8231 2896 8196 2883 8195
2844 8227 2844 8272 2892 8277 2910 8289
2910 8292 2948 8252 2949 8249
TIME...MOT...LOC 0812Z 249DEG 38KT 2942 8238 2909 8275
TBWLocal storm report, Apr 24, 4:13 AM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
413 AM EDT FRI APR 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 AM MARINE TSTM WIND 1 SE CEDAR KEY 29.14N 83.03W
04/24/2020 M39 MPH LEVY FL MESONET
MESONET STATION 1057W 0.8 SE CEDAR KEY
(WEATHERSTEM).
&&Local storm report, Apr 24, 4:40 AM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
440 AM EDT FRI APR 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM MARINE TSTM WIND 3 W CRYSTAL RIVER 28.90N 82.65W
04/24/2020 M56 MPH CITRUS FL MESONET
MESONET STATION 0212W 2.9 W CRYSTAL RIVER
(WEATHERSTEM).
&&The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 8:18 PM EDT | Small Craft Advisory | TBW | 10 hr | |
| Apr 24, 2:38 AM EDT | Special Marine Warning | TBW | 67 min | |
| Apr 24, 2:42 AM EDT | Special Weather Statement | TBW | Levy | 48 min |
| Apr 24, 3:25 AM EDT | Special Weather Statement | TBW | Citrus, Hernando, Levy | 50 min |
| Apr 24, 3:39 AM EDT | Special Marine Warning | TBW | 96 min | |
| Apr 24, 4:12 AM EDT | Special Weather Statement | TBW | Citrus, Hernando, Sumter | 48 min |
| Apr 24, 5:05 AM EDT | Tornado Warning | TBW | Hillsborough, Pasco, Pinellas | 25 min |
| Apr 24, 5:15 AM EDT | Special Marine Warning | TBW | 90 min | |
| Apr 24, 5:41 AM EDT | Severe Thunderstorm Warning | TBW | Hillsborough, Pasco, Pinellas, Sumter | 49 min |
| Apr 24, 5:44 AM EDT | Special Weather Statement | TBW | Sumter | 46 min |
| Apr 24, 5:47 AM EDT | Tornado Warning | TBW | Hillsborough, Pinellas | 18 min |
| Apr 24, 6:10 AM EDT | Special Weather Statement | TBW | Hillsborough, Manatee | 65 min |
| Apr 24, 6:47 AM EDT | Special Marine Warning | TBW | 58 min | |
| Apr 24, 7:05 AM EDT | Special Weather Statement | TBW | Hardee, Polk | 55 min |
| Apr 24, 7:44 AM EDT | Special Marine Warning | TBW | 61 min | |
| Apr 24, 7:59 AM EDT | Special Weather Statement | TBW | Hardee, Manatee, Polk | 61 min |
| Apr 24, 8:44 AM EDT | Special Marine Warning | TBW | 91 min | |
| Apr 24, 9:00 AM EDT | Special Weather Statement | TBW | DeSoto, Hardee, Hillsborough, Manatee, Polk, Sarasota | 60 min |
| Apr 24, 12:01 PM EDT | Special Marine Warning | TBW | 89 min | |
| Apr 24, 12:13 PM EDT | Special Weather Statement | TBW | Manatee, Sarasota | 62 min |
| Apr 24, 3:22 PM EDT | Special Marine Warning | TBW | 53 min | |
| Apr 24, 3:58 PM EDT | Special Weather Statement | TBW | Manatee | 47 min |
| Apr 24, 4:01 PM EDT | Special Marine Warning | TBW | 29 min | |
| Apr 24, 4:17 PM EDT | Special Weather Statement | TBW | Manatee, Sarasota | 43 min |
| Apr 24, 7:28 PM EDT | Special Weather Statement | TBW | DeSoto, Highlands | 32 min |
| Apr 24, 7:56 PM EDT | Special Weather Statement | TBW | Highlands | 34 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.